Flare while on TAF

My daughter, now 19, is in the pediatric TAF trial - she is known to have the actual drug for 1.5 years - possibley 2 (the first 6 months were blind). Her ALT/AST had gone to normal levels and her viral load is greatly reduced. With her draw last week, her ALT/AST and bilirubin have spiked. She continues to have the eAG and sAG along with no antibodies. As a college student, she has not been perfect about taking her meds.

What are the thoughts for this sudden flare? I am thinking she is either becoming resistant - though her viral load went down again, or hopefully trying to sero-convert the eAG.

I’d appreciate your thoughts and experiences! Karen

1 Like

Hi Karen, I’m hoping that a medical doctor will respond directly to your question but I wanted to ask whether your daughter feels ok with this ALT flare? Just checking. Also, as you seem to know, there is a chance an ALT flare could be related to an eAg seroconversion but my experience with that has been with untreated children. Not sure about a 19 year old who is on treatment? Sorry for not being able to answer your questions, but am hoping that your daughter is otherwise feeling “healthy” and in no distress? Please keep us posted and I’ll be eager to hear what our other medical experts have to say. Thanks so much for sharing this query. Always, Joan

1 Like

Thanks for the reply Joan. Feeling OK is relative with her - no physical symptoms but she does have depression and anxiety which seems to be exasperated a bit right now. She lives on campus and is in a very rigorous program that is very demanding on time in the studio. So it is hard to say if she is responding to school or if the flare is the cause. We go back for another draw today and to see the study doctor as they are concerned.

Thanks for your thoughts! Karen

1 Like

Hi @klrway,

Welcome to the Community. I hope you can find the answers you seek here. I am a basic/translational HBV scientist and it would be good for a physician to reply too. However, from a virology perspective, tenofovir is really good at suppressing hepatic disease when taken consistently. After the first few months of therapy, I am surprised that a flare is occurring (but I’ll defer to a physician), particularly in a young person. You have identified the likely causes correctly. It could be due to insufficient drug intake as that can cause a flare of liver enzymes as viral levels rise. However, HBeAg seroconversion is also often associated with a flare, so let’s hope that is the case for your daughter.

I wish you the best,

John Tavis

After visiting the specialist today, there were other labs that were out of whack that I was not given info on till now. Her CK was hugely elevated, and again in today’s draw. It looks like it might be complications from having Covid a month ago (despite being fully vacc’d and boosted). Thank you for everyone’s thoughts!

1 Like

Thanks Karen for sharing an update. Seems that Covid infections can really have untoward consequences on those with other conditions. How awful for her to go through this as well as the usual college and young adult issues. Having two grown children now, I know that it’s much more difficult to see our kids suffer than it was to suffer ourselves. Best wishes and please keep us posted on your daughter’s situation. Always, Joan

1 Like

Thanks for sharing your story, Karen, and welcome to the forum.

Glad that you ended up getting some explanation of the abnormal lab results and hope all is going well with your daughter despite this.

Thomas

1 Like

Dear KLRWAY,

Transaminase (ALT and AST) flares during the natural course of HBV infection and during therapy with drugs do occur. In the vast majority of instances, these flares are benign with no alteration of liver function and are considered evidence for the activation of immune response in the liver to remove infected cells. We also know that when patients experience these flares they are more likely to experience HBeAg seroconversion and reduce their viral loads (both good things!).

However, the elevated bilirubin in the case of your daughter also suggests that overall liver function was affected, which can signal damage to the liver. I agree that this could be a complication of SARS CoV-2 infection but I would suggest that follow-up liver function tests would be good to check on her liver function.

3 Likes